Metformin as a Cause of Late-Onset Chronic Diarrhea

Melissa T. Foss, PharmD, and Kathi D. Clement, MD

Disclosures

Pharmacotherapy. 2001;21(11) 

In This Article

Abstract and Introduction

Metformin is an effective and commonly administered drug for controlling plasma glucose concentrations in patients with type 2 diabetes mellitus. Gastrointestinal adverse effects such as abdominal pain, nausea, dyspepsia, anorexia, and diarrhea are common and widely accepted when occurring at the start of metformin therapy. Diarrhea occurring long after the dosage titration period is much less well recognized. Our patient began to experience nausea, abdominal cramping, and explosive watery diarrhea that occasionally caused incontinence after several years of stable metformin therapy. A trial of metformin discontinuation resolved all gastrointestinal symptoms. A review of the literature revealed two reports that suggest diarrhea occurring long after the start of metformin therapy is relatively common, based on surveys of patients with diabetes. Metformin-induced diarrhea is differentiated from diabetic diarrhea, which is clinically similar, except diabetic diarrhea is rare in patients with type 2 diabetes. Patients with type 2 diabetes who are taking metformin and experience diarrhea deserve a drug-free interval before undergoing expensive and uncomfortable diagnostic tests, even when the dosage has been stable over a long period.

Metformin (Glucophage; Bristol-Myers Squibb, Princeton, NJ) is a biguanide antihyperglycemic agent for the treatment of type 2 diabetes mellitus. As monotherapy or in combination with sulfonylureas, insulin, acarbose, or thiazolidinediones, metformin is very effective at lowering and controlling plasma glucose concentrations. Metformin decreases blood glucose levels by decreasing hepatic gluconeo-genesis and increasing skeletal muscle uptake of glucose. As a result, hypoglycemia attributable to metformin is rare or nonexistent.[1,2] Metformin's adverse-effect profile has been well established in the literature. Lactic acidosis is a rare, but potentially life-threatening, adverse effect associated with metformin. The more prevalent adverse effects that occur with metformin are gastrointestinal in nature; abdominal pain, nausea, dyspepsia, anorexia, and diarrhea are very common.[3] Gastrointestinal symptoms are reported to occur 30% more often in patients taking metformin compared with patients taking placebo, according to the manufacturer's labeling.[4] Characteristically, gastrointestinal adverse effects occur soon after the start of therapy or after a dosage increase. Slowly titrating the dosage, taking the drug with food, and, if necessary, decreasing the dosage until symptoms subside increase the tolerability.

Comments

3090D553-9492-4563-8681-AD288FA52ACE

processing....